Short-term studies of paracetamol/ibuprofen combinations in acute pain have not identified specific safety concerns other than those already known to be associated with the individual active ingredients.8,11,12,16
However, one study of 13 weeks found use of combined paracetamol/ibuprofen may increase the risk of bleeding over and above that associated with the individual drugs, suggesting caution should apply to long-term use.9
A retrospective cohort study that analysed the health insurance records of more than 640,000 patients aged 65 years and older found the combination of an NSAID and paracetamol to be associated with increased risk of hospitalisation for gastrointestinal events, compared with either drug alone.b,17
While co-administration with a proton pump inhibitor appeared to mitigate this risk, the combination was still associated with double the risk of hospitalisations compared with paracetamol alone.17
b Hazard ratio for combination: 2.55 (95% confidence interval [CI]: 1.98 to 3.28) compared with paracetamol alone ≤ 3 g/day, and 1.63 (95% CI: 1.44 to 1.85) compared with NSAID alone.
Consider precautions and side effects of both NSAIDs and paracetamol
While paracetamol is generally well tolerated when used at recommended doses, inadvertent overdose is possible. Advise patients to consider the paracetamol content of all their medicines.18,19
More precautions apply to the use of ibuprofen, especially in the elderly.
Use ibuprofen with caution and at the lower end of the dose range in older people and in those with kidney disease, a history of peptic ulcer disease, asthma, pregnancy, hypertension or heart failure.4,19-22
Consider the patient’s other medications, as co-administration with diuretics, ACE inhibitors, angiotensin-II receptor blockers, aspirin or other nephrotoxic drugs can increase the risk of renal impairment with NSAIDs.4,19